Kentucky, 2017Funnel Cloud in Kentucky, July 3, 2017
July 3, 2017 · NWS PAH · 1 event in 1 county or zone
An isolated shower or weak thunderstorm near the Owensboro airport spawned a non-supercell funnel cloud. The activity was along a weak warm front that extended from central Missouri east-southeast across the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated shower or weak thunderstorm near the Owensboro airport spawned a non-supercell funnel cloud. The activity was along a weak warm front that extended from central Missouri east-southeast across the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 11:44 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 3, 11:44 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1244 PM CDT Mon Jul 3 2017
.UPDATE...
Issued at 1244 PM CDT Mon Jul 3 2017
The leading line of convection associated with the MCV near the
MO/AR border will move east northeast out of west Kentucky around
20Z. We had a gust to 29kts here at the office an hour ago, and
KHPX base velocity data are about at that same level. There is a
bit of sunshine ahead of the line, so a minor uptick as it exits
the area will be possible, but severe weather seems very unlikely
at this time.
There is a concentrated area of showers/rain to the north and
northeast of the MCV and that will likely continue eastward across
southeast Missouri and west Kentucky this afternoon. Have updated
to get these basic trends in the forecast. The models seem to be
choking on the low-level moisture and have too much convection
tonight, so have lowered PoPs tonight as well.
The AVIATION section has been updated for the 18Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 232 AM CDT Mon Jul 3 2017
Convection was seen early this morning from south central MO into
AR, with isolated cells as far east as northwest TN. This activity
was driven by a compact wave seen over extreme northwest AR at 06z
moving generally to the east. By 18z, the feature will be over SEMO,
NW AR. We'll see increasing chances of showers and thunderstorms
over the southern 2/3 of the CWFA today, and especially from SEMO
into west KY toward the TN/AR state lines, where PoPs will be into
the likely category. By 06z tonight, the upper wave should be over
west KY and NW TN, carrying best chance PoPs for convection east
with time. This system will depart slowly east and away from the
area by Tuesday afternoon, which should lower or remove convective
chances, perhaps in time for the evening of the 4th.
With s/wv ridging building in behind this lead wave, we will see a
period of limited or no convective chances for much of the mid part
of the CWFA Tuesday night. Chances will increase toward daybreak
Wednesday and continue its increase through the day from the west
ahead of a mid level wave that should extend from the Great Lakes
region, south across MO into northeast TX by early Wednesday
afternoon. Good chance PoPs for convection will continue into
Wednesday night.
Temperatures today will be cooler across SEMO, west KY, low to mid
80s as clouds and convective chances increase, warmer up toward I-
64, upper 80s to around 90. Model preference is a GFS/EC blend, with
minor NAM weighting. Used MOS blended with inherited numbers for
temps.
.LONG TERM...(Thursday through Sunday)
Issued at 232 AM CDT Mon Jul 3 2017
Confidence remains higher than average in the extended portion of
the forecast as model solutions continue to be synchronized fairly
well.
Starting with Thursday morning, a shortwave trough is forecast to
extend from the lower Great Lakes into the Mid Mississippi Valley. A
weak surface low should be positioned somewhere in the vicinity of
St. Louis. The shortwave trough and surface low will continue their
slow eastward track into the Ohio Valley by Thursday night. Overall,
this is a little slower than models were suggesting last night. As a
result, we will keep higher chances for showers/storms over the
entire forecast area on Thursday, with small chances even lingering
across mainly southwest Indiana and western Kentucky into Thursday
evening.
While a couple of pulse strong/severe storms cannot be ruled out,
organized severe weather does not appear to be much of a concern
given the rather weak flow aloft. However, the slow storm motion
coupled with high precipitable water values will raise the potential
for heavy rain and localized flooding.
After a brief dry period Thursday night into Friday morning, models
are still not quite on the same page with respect to the timing of
our next cold frontal passage. The general consensus seems to be for
the front to come through Friday night. However, the 00Z ECMWF has
thrown a wrench into this by once again delaying frontal passage
until Saturday. Moisture pooling ahead of the front will result in
another chance for showers and thunderstorms. At this time, rain
chances are focused mainly during Friday afternoon and Friday night.
However, we will keep a small chance over far southern counties into
Saturday to account for the slower ECMWF.
Once the front moves through, models suggest a somewhat milder and
drier air mass should take hold next weekend as high pressure builds
south from Canada. Highs by Sunday are forecast in the mid 80s with
dew points near 60. But until then, highs Thursday through Saturday
are expected to range from the upper 80s to near 90 degrees with
soupy dew points in the lower 70s.
&&
.AVIATION...
Issued at 1244 PM CDT Mon Jul 3 2017
The line of convection over west Kentucky could make a run at KOWB
this afternoon before exiting the area. Left it out of the TAF for
now, so be on the look out for amendments. Otherwise, kept some
VFR showers at KPAH and KCGI this afternoon as the upper-level
disturbance pushes east just to the south of the region. Guidance
seems to be choking on all of the low-level moisture and seems to
have too much low cloud throughout the forecast. Non-VFR
conditions have been limited to KPAH over the second half of the
forecast. Confidence is not great, so leaned hard to the
optimistic side. IFR or lower conditions cannot be ruled out.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 3, 2:18 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 AM CDT Mon Jul 3 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 AM CDT Mon Jul 3 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms, mainly across southeast
Missouri, western Kentucky and far southern Illinois. Locally
heavy rainfall is possible especially toward the Tennessee and
Arkansas state lines.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms Tuesday through Friday.
Isolated strong storms and locally heavy rainfall possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Funnel Cloud, Daviess
- When
- July 3, 1:14 PM CST to 1:19 PM CST
- Where
- Daviess County, 2 mi NW of (Owb)owensboro Arpt to 1.5 mi N of (Owb)owensboro Arpt
- Reported by
- AWOS
- Coordinates
- 37.770, -87.196
A funnel cloud was observed northwest of the Owensboro airport by control tower personnel. The duration of the eastward moving funnel cloud was about five minutes.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Texas, July 3 to 4, 20172 deaths · 3 injured · $1.1 million · 1 in hail · 9 events
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, July 3, 20173 injured · $20,000 · 2 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 3, 2017$26,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, July 3 to 4, 20171.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706966.